Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Des Moines, IA

April 19, 2017Calhoun County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2017, 8:22 PM CDT for Calhoun County, Webster County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 8:22 PM CDT (01:22 UTC)
Expired
Apr 19, 2017, 9:00 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS53 KDMX 200122
SVRDMX
IAC025-187-200200-
/O.NEW.KDMX.SV.W.0071.170420T0122Z-170420T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
822 PM CDT WED APR 19 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Webster County in central Iowa...
  Southeastern Calhoun County in west central Iowa...

* Until 900 PM CDT.

* At 821 PM CDT, a severe thunderstorm was located 10 miles west of
  Gowrie, or 12 miles southeast of Rockwell City, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gowrie, Callender, Farnhamville, Lohrville and Rinard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4233 9460 4242 9423 4221 9420 4221 9464
TIME...MOT...LOC 0121Z 264DEG 29KT 4226 9448 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
2 follow-up statements
070 
WWUS53 KDMX 200132
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
832 PM CDT WED APR 19 2017

IAC025-187-200200-
/O.CON.KDMX.SV.W.0071.000000T0000Z-170420T0200Z/
Webster IA-Calhoun IA-
832 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN WEBSTER AND SOUTHEASTERN CALHOUN COUNTIES...

At 832 PM CDT, a severe thunderstorm was located over Gowrie, or 16
miles southwest of Fort Dodge, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gowrie, Callender, Farnhamville, Lohrville and Rinard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4233 9460 4242 9423 4221 9420 4221 9464
TIME...MOT...LOC 0132Z 257DEG 39KT 4229 9432 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
401 
WWUS53 KDMX 200141
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
841 PM CDT WED APR 19 2017

IAC025-200150-
/O.CAN.KDMX.SV.W.0071.000000T0000Z-170420T0200Z/
Calhoun IA-
841 PM CDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 4242 9423 4221 9420 4221 9440 4238 9440
TIME...MOT...LOC 0140Z 253DEG 28KT 4231 9422 

$$

IAC187-200200-
/O.CON.KDMX.SV.W.0071.000000T0000Z-170420T0200Z/
Webster IA-
841 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN WEBSTER COUNTY...

At 840 PM CDT, a severe thunderstorm was located near Gowrie, or 13
miles south of Fort Dodge, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gowrie, Callender and Farnhamville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4242 9423 4221 9420 4221 9440 4238 9440
TIME...MOT...LOC 0140Z 253DEG 28KT 4231 9422 

HAIL...1.00IN
WIND...60MPH
 
$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:52 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 19, 6:52 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
652 PM CDT Wed Apr 19 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 315 PM CDT Wed Apr 19 2017

Early afternoon surface analysis places the warm front over far
southern Iowa along or south of Highway 34 with low pressure nearing
Concordia, KS. South of this boundary, dewpoints are in the low and
middle 60s with temperatures in the 70s. 19z operational and non-
operational visible satellite imagery shows cumulus clouds along
this boundary with stable wave clouds just north of the front up
towards Des Moines eroding. Over northern Iowa, the atmosphere is
relatively stable as clouds, showers, and thunderstorms are in the
process of exiting central Iowa as the warm front slowly trudges
northward. 19z SPC mesoanalysis shows SBCAPE values peaking near
2000 J/kg and bulk wind shear of 50 to 60 knots in the vicinity
of the warm front continue to favor supercell development. Steep
mid- level lapse rates east of the surface low into far southwest
Iowa will continue farther into the warm sector as the low
approaches and some mid-level cooling takes place. 0-1km SRH is
around 200 m2/s2 east of the surface low along the warm front
keeping the main tornado threat in this area, especially closer to
the surface low. Large hail will also be possible near and just
north of the warm front as storms cross the front and become
elevated.

Current thinking with the slow progress of the warm front is that it
may approach the Interstate 80 corridor by late this afternoon and
early this evening. Expect convective initiation around 4 or 5 this
afternoon in eastern Nebraska and western Iowa as the low nears the
state. A broken line of thunderstorms will develop along the cold
front that will move into southwest Iowa this evening with the
primary threat with these storms being large hail and damaging wind
gusts. Heavy rainfall will be possible, but the progressive nature
of the thunderstorms today should largely minimize the flash flood
threat. These storms should push through central Iowa (e.g. Des
Moines metro) mid-evening and be largely out our CWA by 9 to 10z.

For Thursday, cold air advection will occur as the low moves into
the Great Lakes with gusty winds from the northwest prevailing. Did
bump up winds a bit for tomorrow from initial guidance. Clouds will
gradually clear from southeast to northeast throughout the day.

.LONG TERM.../Thursday night through Wednesday/
Issued at 315 PM CDT Wed Apr 19 2017

Few concerns after system moves east tonight.  Temperatures will
cool off following the event with H850 temperatures from 2 to 4C
through Saturday during the daytime hours as high pressure builds
into the area and the storm track is displaced south during the
early portion of the extended. This will keep afternoon highs in the
50s to lower 60s over most of the region.  By Sunday low pressure
will be developing over the high plains with return southerly flow
across the region.  This will allow for H850 temperatures to climb
back to 6C to 7C for Sunday into Monday prior to a cold front
approaching from the west. This will result in afternoon highs back
in the 60s to lower 70s for at least a two day period. The front
should spark some showers and thunderstorms Monday night into
Tuesday.  A quick passage of the boundary will be followed by a
quick return to southerly flow with another southern stream short
wave and strong warm air advection back into the region with some
potential for showers and thunderstorms.  The majority of the area
will be far enough north of the better instability to see mainly
rain/showers and a fairly tight surface gradient resulting in a
breezy rainy period from late Tuesday night into Wednesday.
Depending on the timing the system may be just about out of the
region by Wednesday afternoon. There is a little more uncertainty
regarding afternoon highs Tuesday into Wednesday...depending on the
track of the system at that time...highs may be a bit cooler
especially if the low is just south enough to promote east northeast
surface flow over the area.  Much less diurnal range would be
anticipated. Some time to iron out the details in the next couple of
days.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 652 PM CDT Wed Apr 19 2017

Overall main themes similar from previous issuance, just adjusted
timing a bit later with cold front taking its time moving into the
state. SHRA/TSRA likely at all sites through this evening into the
early morning hours. Low CIGS expected behind the front with winds
shifting around to the northwest and increasing during the day
Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Ansorge
LONG TERM...REV
AVIATION...Beerends
Hazardous weather outlook, Apr 19, 3:47 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
347 PM CDT Wed Apr 19 2017

IAZ016-017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-202100-
Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Butler-
Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
347 PM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Numerous strong to severe thunderstorms are forecast to develop
over western Iowa late this afternoon and move eastward this
evening and overnight. Large hail, damaging winds, and a few
tornadoes will be possible. The greatest threat for tornadoes will
be over southwest Iowa. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed later this Wednesday afternoon and
evening. Reports of severe weather and rainfall amounts and their
impacts would be appreciated.

IAZ004>007-015-202100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
347 PM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Periods of showers and thunderstorms are expected across the area
throughout the day into this evening. A few isolated severe
storms are possible with the main threat of hail and gusty winds.
The potential for locally heavy rain is also forecast through
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later this Wednesday afternoon and evening.
Reports of severe weather and rainfall amounts and their impacts
would be appreciated.

In the hours before

Special weather statement, Apr 19, 6:26 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Des Moines IA
626 PM CDT WED APR 19 2017

IAZ004>006-015-016-024-200030-
Humboldt IA-Palo Alto IA-Kossuth IA-Winnebago IA-Emmet IA-Hancock IA-
626 PM CDT WED APR 19 2017

...Strong storms may produce periods of pea to dime size hail...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lost Island Lake, or 8 miles northwest of Emmetsburg, moving
northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Algona, Forest City, Emmetsburg,Lake Mills, Britt, Swan Lake, Union
Slough, Five Island Lake, Ingham Lake, High Lake, Eagle Lake, Rice
Lake, Armstrong, Buffalo Center, Graettinger, West Bend, Bancroft,
Swea City, Burt and Whittemore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4350 9350 4325 9350 4307 9366 4280 9438
      4286 9444 4291 9444 4291 9450 4328 9492
      4350 9439
TIME...MOT...LOC 2325Z 234DEG 38KT 4320 9479

Kotenberg
Special weather statement, Apr 19, 6:49 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
649 PM CDT WED APR 19 2017

IAZ023-024-033-034-200030-
Humboldt IA-Calhoun IA-Sac IA-Pocahontas IA-
649 PM CDT WED APR 19 2017

...Rapidly intensifying storm may produce pea to dime size hail...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Pocahontas, moving northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Sac City, Pocahontas, Rockwell City, Manson, South Twin Lake, North
Twin Lake, Pomeroy, Fonda, Rolfe, Gilmore City, Twin Lakes, Lytton,
Bode, Palmer, Havelock, Bradgate, Plover, Varina, Jolley and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4256 9502 4256 9492 4271 9492 4289 9479
      4289 9423 4264 9440 4264 9444 4258 9444
      4230 9464 4241 9512
TIME...MOT...LOC 2348Z 222DEG 33KT 4262 9479

Kotenberg
Special weather statement, Apr 19, 7:02 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
702 PM CDT WED APR 19 2017

IAZ033-034-044>046-057-200045-
Audubon IA-Calhoun IA-Sac IA-Greene IA-Carroll IA-Crawford IA-
702 PM CDT WED APR 19 2017

...Strong storms may produce pea to dime size hail and wind
gusts to 40 mph...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk Lake, or 12 miles south of Sac City, moving northeast at
45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carroll, Denison, Sac City, Rockwell City, Lake City, Manning,
Glidden, Lake View, Odebolt, Black Hawk Lake, Schleswig, Wall Lake,
Manilla, Schaller, Early, Dow City, Charter Oak, Arcadia, Breda and
Vail.

A tornado watch remains in effect until 1000 PM CDT for west central
Iowa.

LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
      4256 9539 4256 9500 4230 9440 4165 9509
      4186 9510 4187 9567
TIME...MOT...LOC 0001Z 222DEG 37KT 4224 9500

Kotenberg
Local storm report, Apr 19, 7:39 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
739 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             PALMER                  42.63N 94.60W
04/19/2017  E0.88 INCH       POCAHONTAS         IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA TO NICKEL SIZED
            HAIL WITHIN PALMER.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:02 PM CDTSpecial Weather StatementDMXCalhoun, Carroll, Crawford, Sac43 min
Apr 19, 7:18 PM CDTSevere Thunderstorm WarningDMXCrawford31 min
Apr 19, 7:37 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster20 min
Apr 19, 7:37 PM CDTSevere Thunderstorm WarningDMXCarroll53 min
Apr 19, 7:56 PM CDTTornado WarningDMXCalhoun, Carroll, Greene34 min
Apr 19, 8:14 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie46 min
Apr 19, 8:29 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster46 min
Apr 19, 8:45 PM CDTSevere Thunderstorm WarningDMXAdair, Cass25 min
Apr 19, 9:58 PM CDTSevere Thunderstorm WarningDMXAdair, Madison47 min
Apr 19, 10:18 PM CDTSevere Thunderstorm WarningDMXMarshall, Story42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.